Jump to content


Photo

Xyrem Brain Zaps


  • Please log in to reply
3 replies to this topic

#1 IdiopathicHypersomniac

IdiopathicHypersomniac

    Member

  • Members
  • 291 posts

Posted 09 November 2013 - 02:27 AM

I finally started Xyrem, and it's for the birds.  I was advised to start very low and work my way up to 2.25g per dose.  All the message boards that talk about GHB say that you should never start higher than 1 gram, so, my first dose was just 1 gram.

 

Within seconds of downing it, I got a "brain zap" -- a jolt to my head.  The best way I can describe it is that feeling you get in your stomach when you're in an elevator and it starts to quickly descend from a stopped position, only the feeling is in your brain and feels like an electric shock wave -- a mini-seizure.  This happened a few more times, and the Xyrem didn't knock me out at all.

 

The next time I tried it at just 0.5 grams.  At that dose, absolutely nothing happened.  So, I increased it to 0.75 grams on the next attempt and the brain zaps returned.  No sleep.  No nausea.  No dizziness.

 

Has anyone else experienced this side effect?  It's a really uncomfortable feeling and because of it I'm reluctant to go higher.  I'm used to Ambien or Lunesta knocking me out with no in-between.



#2 Hank

Hank

    Member

  • Members
  • 1,484 posts
  • Gender:Male

Posted 09 November 2013 - 01:03 PM

You're a bit all over the page.

 

Xyrem is a process for a reason. The lower doses (below 6-9 grams/night) are subtherapeutic. The effects are unpredictable because X has a sedating front end and a stimulating back end. At low doses you really get a mix of stimulating and sedating.

 

Starting low and keeping that steady is the only way to go. This is a powerful drug and you need to ease into it.

 

Ambien and lunesta are not good long term options because they are highly addictive.

 

I think your expectations of Xyrem are off. The best you can hope for is to tolerate the lower doses while getting up to the 6-9gram/night range. That is when you start seeing the benefits.

 

Keep in touch with your doctor and the X nurses. Don't make up your own titration schedule. I hope this helps.



#3 IdiopathicHypersomniac

IdiopathicHypersomniac

    Member

  • Members
  • 291 posts

Posted 09 November 2013 - 03:28 PM

Thanks for your reply Hank.  I don't find Xyrem stimulating or sedating to tell you the truth.  I agree with your comment that Edluar and Lunesta are addictive, but they're a lot safer, and much more pleasant.  Lunesta gently lulls you into sleep, whereas Edluar is a flying dropkick to the head.  Xyrem seems to be neither.

 

I'm going to try 0.25g increments per dose up to 2.25g per dose, and then stay on that for two weeks, but I can't take the brain zaps, especially when I can't combine Xyrem with Edluar during the transition phase.  When I go to bed, I want to be knocked out.  10mg of Edluar under my tongue knocks me out in 2 minutes flat with no side effects, and I was expecting that same effect with Xyrem.

 

I can't give up on Xyrem though.  I paid too much for it, and I need something for the cataplexy.  But, I'm afraid the brain zaps could be mild seizures of some sort, so I was wondering if any other Xyrem users have experienced them.



#4 louie

louie

    Member

  • Members
  • 35 posts

Posted 09 November 2013 - 09:16 PM

I didn't like xyrem until about 5 months in. I am liking it now, and will increase to highest dose soon hoping that it will keep me sleeping for a full four hours.